Knowledge can be a dangerous asset sometimes . A modern day cardiologist reassured a patient who had an unusual dyspnea after a muti-vessel stenting for a not so complex lesions following an anterior MI.The doctor was not mystified when the patient uttered this complaint. In fact he was so cool , reassured the patient since he was taking Ticagrelor ,and it’s well recognised to cause dyspnea in some patients.
Few days later patient called again and informed that the dyspnea is getting more intense and ultimately he was rushed to hospital only to diagnose subacute stent occlusion and a fresh ACS.
What do you learn from this story ?
Caution , extreme caution is required when dealing with symptoms following PCI and especially dyspnea.
A brief review about Ticagrelor dyspnea conundrum
- Ticagrelor ,a reversible P2Y12 blocker has a peculiar side effect of dyspnea (Which happens to be a cardinal symptom of heart disease as well )
- Its reported by up to 30 % of patients who receive it.
- It can be either exertional or even at rest.
- It seems to be dose dependent
- Onset within 24 hrs , upto 1 week.
- Pulmonary function not affected.
- Cardiac function thought to be unaffected.(No correlation with LVEDP though)
Mechanism of dyspnea with Ticagrelor (Presumed)
- Its direct cortical effect due sensory neurone P2Y12 blockadae.
- Due to Adenosine
- Reassurance(Possible in few , but risky unless absolutely confident)
- Encourage Tea intake (Theophylline might nullify if its Adenoisine induced .
- Discontinuation is the specific option (up to 10%)
Dyspnea is a unique side effect of Ticagrelor. Unexplained dyspnea is a delicately dangerous symptom in a post MI patient as it may directly imply a silent ischemia induced LV contractile dysfunction and acute raise in LVEDP.
Don’t ever take it easy and attribute all episodes of dyspnea to Tiacagrelor .If you are really not convinced consider switching the patient to a different anti-platelet drug. Its simply not worth for both patient and physician to spend anxious moments.